Maryland, 2003

Winter Storm and Heavy Snow in Maryland, February 6 to 7, 2003

February 6 to 7, 2003 · NWS PHI · 5 events in 5 counties and zones

A winter storm that lasted about eighteen hours dropped about 5 to 8 inches of snow across most of the Eastern Shore. Snow moved into the region during the evening of the 6th and fell at a fairly steady rate throughout the event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm that lasted about eighteen hours dropped about 5 to 8 inches of snow across most of the Eastern Shore. Snow moved into the region during the evening of the 6th and fell at a fairly steady rate throughout the event. Precipitation mixed with sleet across parts of Caroline County. The winter storm ended during the early afternoon of the 7th. Most schools and county offices were closed on the 7th. Many businesses opened late. This event pushed several municipal snow removal budgets above their allotment. No serious traffic accidents were reported. Specific accumulations included 8.5 inches in Stevensville (Queen Anne's County) and Greensboro (Caroline County), 8 inches in Cordova (Talbot County) and North East (Cecil County), 7 inches in Easton (Talbot County), Denton (Caroline County) and Chestertown (Kent County), 6.5 inches in Galena (Kent County), 5.5 inches in Port Deposit (Cecil County) and 4.0 inches in Federalsburg (Caroline County). The low pressure system responsible for the snow formed across the Gulf Coast States during the day on the 6th and moved quickly northeast to near Elizabeth City, North Carolina the morning of the 7th and well offshore by that evening. While the low pressure system itself was relatively weak and a fast mover, precipitation intensity was aided by a strong subtropical jet which brought moisture from the tropical Pacific Ocean into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 6, 3:35 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 6, 3:35 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EST THU FEB 6 2003

MAIN FCST PRBLM TODAY IS THE WINTER STORM WHICH WILL MOVE IN TONIGHT
AND CONTINUE INTO TMRW AFTN.  STLT IMAGERY SHOWS LONG FETCH OF
MID/HI LVL MSTR XTDG NEWD FM THE PAC ACRS THE SRN US...AND UPR
SHRTWV TROF MOVG EWD ACRS KS/OK.  TROF TENDS TO GET SHEARED OUT AHD
OF LARGER TROF MOVG SEWD FM CAN BUT WILL STILL PROVIDE SOME FORCING
FOR LIFT TMRW MRNG. SFC LO IS PROGD TO DVLP OFF CAPE HAT BY 12Z TMRW
AND DEEPEN AS IT MOVES NEWD DURG THE DAY.  LO IS TOO FAST AND TOO
FAR OFF SHORE TO BRING MAJOR EAST COAST SNOWSTORM BUT EVEN THE 12Z
GFS IS INDCG STG UVV ACRS THE SERN PARTS OF OUR CWA TMRW.

DECIDED EARLIER TO EXPAND WINTER WEATHER ADVISORY NWD ACROSS ALL OF
CWA NOT PREVIOUSLY COVERED...AND DECIDED TO UP SNOWFALL AMOUNTS
SMWHT ACRS THE WINTER STORM WARNING AREA.  SLGTLY LESSER AMOUNTS
EXPECTED OVER SRN DE AND COASTAL NJ AREAS OF WARNING AS THERE SHOULD
BE SOME MIXING OF SNOW WITH IP/RA DURING THE MORNING...BUT STILL
BELIEVE THEY CAN REACH WSW WARNING CRIT OF 4 INCHES.

SNOW SHOULD TAPER OFF TMRW AFTN AS STORM MOVES OUT TO SEA...THEN
CLEARING OVERNIGHT. WITH CLEARING SKIES...SFC HIGH RIDGE MOVG OVER
AND FRESH SNOW COVER...EXPECTS MINS FRI NIGHT ON THE COLDER SIDE OF
GUIDANCE. CONTD FAIR WX FOR SAT AND SAT NIGHT.

.EXTDD...MADE SOME CHANGES EARLIER TO MOVE NEXT PRECIP EVENT UP TO
SUN NIGHT AND MONDAY.  SHOULD BE COLD ENOUGH FOR SNOW MOST AREAS...
WITH A POSSIBLE MIX OF RAIN/SNOW OVER DELMARVA AND SRN NJ.
BASICALLY FAIR WX BUT COLD TUE THRU THU OF NEXT WEEK.

.MARINE...CONT WITH HEADLINES FOR SMALL CRAFT MAY BE NEEDED FRI AND
FRI NIGHT OVER THE COASTAL WATERS.

FCSTID =   20
MPO   20  28  10  26 / 100 100  40  10
ABE   24  32  13  31 / 100 100  40  10
RDG   25  33  15  33 / 100 100  20  10
PHL   29  34  20  37 / 100 100  20  10
12N   22  30  11  29 / 100 100  40  10
SMQ   25  34  16  34 / 100 100  40  10
TTN   25  32  17  36 / 100 100  40  10
MIV   27  35  17  39 / 100 100  20  10
ACY   28  36  25  39 / 100 100  20  10
ILG   29  34  17  37 / 100 100  20  10
DOV   28  34  19  39 / 100 100  20  10
GED   29  35  19  39 / 100 100  20  10
ESN   29  34  20  39 / 100 100  20  10

.PHI...
DE...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES DEZ001>003.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONE DEZ004.

MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES MDZ008-012-015-019-020.

NJ...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES NJZ016>023...NJZ025>026...NJZ027.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES NJZ001-007>010-012>015-024.

PA...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES PAZ070>071.

WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONES PAZ054-055-060>062-067>069.

AMC
Hazardous weather outlook, Feb 6, 2:44 PM EST, 5 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS ARE IN EFFECT FOR THE NORTHERN MARYLAND
EASTERN SHORE...VIRTUALLY ALL OF DELAWARE...PHILADELPHIA AND DELAWARE
COUNTIES IN SOUTHEAST PENNSYLVANIA...AND VIRTUALLY ALL OF SOUTHERN
NEW JERSEY FOR A PERIOD OF SNOW THAT WILL BEGIN TONIGHT.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF EAST
CENTRAL AND SOUTHEAST PENNSYLVANIA...ALL OF NORTHERN NEW JERSEY...
COASTAL CAPE MAY COUNTY NEW JERSEY AND COASTAL SUSSEX COUNTY
DELAWARE FOR A PERIOD OF SNOW THAT WILL BEGIN TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SNOW EVENT THAT WILL BEGIN TONIGHT IS EXPECTED TO END DURING THE
DAY ON FRIDAY. FOR COASTAL CAPE MAY COUNTY NEW JERSEY AND COASTAL
SUSSEX COUNTY DELAWARE...THE SNOW MAY MIX WITH OR CHANGE TO SLEET
AND RAIN BEFORE ENDING.

FOR DETAILED INFORMATION ON THE WARNINGS AND ADVISORIES...PLEASE SEE
THE WINTER STORM WARNING AND ADVISORY STATEMENT ISSUED UNDER THE
HEADINGS WWUS41 KPHI OR PHLWSWPHI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND FRIDAY.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Kent

When
February 6, 8:00 PM EST to February 7, 1:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Heavy Snow, Queen Annes

When
February 6, 8:00 PM EST to February 7, 1:00 PM EST
Where
Queen Annes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Heavy Snow, Talbot

When
February 6, 8:00 PM EST to February 7, 1:00 PM EST
Where
Talbot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
February 6, 8:00 PM EST to February 7, 1:00 PM EST
Where
Caroline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Heavy Snow, Cecil

When
February 6, 8:00 PM EST to February 7, 1:00 PM EST
Where
Cecil forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346936, 5346937, 5346938, 5347982, 5347983.